Pure and Applied Analysis

Dispersive estimates for the wave equation on Riemannian manifolds of bounded curvature

Yuanlong Chen and Hart F. Smith

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/paa.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove space-time dispersive estimates for solutions to the wave equation on compact Riemannian manifolds with bounded curvature tensor, where we assume that the metric tensor is of W 1 , p regularity for some p > d , which ensures that the curvature tensor is well-defined in the weak sense. The estimates are established for the same range of Lebesgue and Sobolev exponents that hold in the case of smooth metrics. Our results are for bounded time intervals, so by finite propagation velocity they hold also on noncompact manifolds under appropriate uniform geometry conditions.

Article information

Pure Appl. Anal., Volume 1, Number 1 (2019), 101-148.

Received: 8 August 2018
Revised: 12 September 2018
Accepted: 22 October 2018
First available in Project Euclid: 4 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58J45: Hyperbolic equations [See also 35Lxx]
Secondary: 35L15: Initial value problems for second-order hyperbolic equations

wave equation dispersive estimates


Chen, Yuanlong; Smith, Hart F. Dispersive estimates for the wave equation on Riemannian manifolds of bounded curvature. Pure Appl. Anal. 1 (2019), no. 1, 101--148. doi:10.2140/paa.2019.1.101. https://projecteuclid.org/euclid.paa/1549297979

Export citation


  • J.-M. Bony, “Caractérisations des opérateurs pseudo-différentiels”, pp. [exposé] XXIII in Séminaire sur les Équations aux Dérivées Partielles, 1996-1997, École Polytech., Palaiseau, France, 1997.
  • L. Carleson, “Interpolations by bounded analytic functions and the corona problem”, Ann. of Math. $(2)$ 76 (1962), 547–559.
  • R. R. Coifman and Y. Meyer, Au-delà des opérateurs pseudo-différentiels, Astérisque 57, Soc. Math. France, Paris, 1978.
  • A. Córdoba and C. Fefferman, “Wave packets and Fourier integral operators”, Comm. Partial Differential Equations 3:11 (1978), 979–1005.
  • D. M. DeTurck and J. L. Kazdan, “Some regularity theorems in Riemannian geometry”, Ann. Sci. École Norm. Sup. $(4)$ 14:3 (1981), 249–260.
  • C. Fefferman, “A note on spherical summation multipliers”, Israel J. Math. 15 (1973), 44–52.
  • D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Math. Wissenschaften 224, Springer, 1983.
  • J. Ginibre and G. Velo, “Generalized Strichartz inequalities for the wave equation in homogeneous Besov spaces”, pp. 135–144 in Nonlinear waves (Sapporo, 1995), edited by R. Agemi et al., GAKUTO Int. Ser. Math. Sci. Appl. 10, Gakkōtosho, Tokyo, 1997.
  • M. Keel and T. Tao, “Endpoint Strichartz estimates”, Amer. J. Math. 120:5 (1998), 955–980.
  • H. Lindblad and C. D. Sogge, “On existence and scattering with minimal regularity for semilinear wave equations”, J. Funct. Anal. 130:2 (1995), 357–426.
  • G. Mockenhaupt, A. Seeger, and C. D. Sogge, “Local smoothing of Fourier integral operators and Carleson–Sjölin estimates”, J. Amer. Math. Soc. 6:1 (1993), 65–130.
  • A. Seeger, C. D. Sogge, and E. M. Stein, “Regularity properties of Fourier integral operators”, Ann. of Math. $(2)$ 134:2 (1991), 231–251.
  • H. F. Smith, “A parametrix construction for wave equations with $C^{1,1}$ coefficients”, Ann. Inst. Fourier $($Grenoble$)$ 48:3 (1998), 797–835.
  • H. F. Smith, “Sharp $L^2\to L^q$ bounds on spectral projectors for low regularity metrics”, Math. Res. Lett. 13:5-6 (2006), 967–974.
  • H. F. Smith, “Spectral cluster estimates for $C^{1,1}$ metrics”, Amer. J. Math. 128:5 (2006), 1069–1103.
  • H. F. Smith and C. D. Sogge, “On Strichartz and eigenfunction estimates for low regularity metrics”, Math. Res. Lett. 1:6 (1994), 729–737.
  • C. D. Sogge, “Concerning the $L^p$ norm of spectral clusters for second-order elliptic operators on compact manifolds”, J. Funct. Anal. 77:1 (1988), 123–138.
  • C. D. Sogge, Fourier integrals in classical analysis, Cambridge Tracts in Math. 105, Cambridge Univ. Press, 1993.
  • E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Math. Series 30, Princeton Univ. Press, 1970.
  • E. M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Math. Series 43, Princeton Univ. Press, 1993.
  • R. S. Strichartz, “A priori estimates for the wave equation and some applications”, J. Funct. Anal. 5:2 (1970), 218–235.
  • R. S. Strichartz, “Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations”, Duke Math. J. 44:3 (1977), 705–714.
  • D. Tataru, “Strichartz estimates for operators with nonsmooth coefficients and the nonlinear wave equation”, Amer. J. Math. 122:2 (2000), 349–376.
  • D. Tataru, “Strichartz estimates for second order hyperbolic operators with nonsmooth coefficients, II”, Amer. J. Math. 123:3 (2001), 385–423.
  • D. Tataru, “Strichartz estimates for second order hyperbolic operators with nonsmooth coefficients, III”, J. Amer. Math. Soc. 15:2 (2002), 419–442.
  • M. E. Taylor, Tools for PDE, Math. Surveys and Monographs 81, Amer. Math. Soc., Providence, RI, 2000.